Thunderstorm Wind, Franklin
- When
- August 4, 9:14 PM EST
- Where
- Franklin County, 5 mi S of Sydnorsville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.800, -79.833
A brief tornado developed around 1205 AM about 5 miles north of Roanoke. The tornado was on the ground for approximately 1/2 mile and was between 15 and 35 years wide.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the evening of the 4th into the early morning of the 5th produced a tornado, damaging winds and hail up to quarter size.A brief tornado developed around 1205 AM about 5 miles north of Roanoke. The tornado was on the ground for approximately 1/2 mile and was between 15 and 35 years wide. The tornado rolled a vehicle 50 to 75 feet, blew in plate glass windows and glass doors, and lifted a portion of the roof off a business, and ripped shingles off a few homes.Thunderstorm winds downed trees 5 miles south of Sydnorsville, Boonsboro, Monroe, Glasgow, and trees and power lines in Patrick Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 4, 6:22 PM EST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 722 PM EDT MON AUG 4 2003 QUICK UPDATE ALREADY OUT TO INCLUDE SVR WATCH 838 FOR PARTS OF SE WVA...EXTREME SW VA AND A COUPLE OF CTYS IN NW NC UNTIL MIDNIGHT. OTRW REMAINDER UNCHANGED. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 648 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA. THE PRIMARY THREAT IS DAMAGING WIND GUSTS. IN ADDITION...ISOLATED AREAS MAY SEE VERY HEAVY RAINFALL OF 2 TO 3 INCHES FROM CLUSTERS OF THUNDERSTORMS. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...MAINLY LATE IN THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 06
VAZ007-WVZ042>045-050230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 835 PM EDT MON AUG 4 2003 ...BROKEN LINE OF STORMS APPROACHING SOUTHEAST WEST VIRGINIA... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY SOUTHEAST INTO PARTS OF THE GREENBRIER VALLEY BETWEEN 8:45 PM AND 10:00 PM. SOME OF THESE STORMS MAY HAVE THE CAPABILITY TO PRODUCE WINDS TO 60 MPH ALONG WITH SOME HAIL. OTHER ISOLATED THUNDERSTORMS...FORMING AHEAD OF THE LINE...COULD ALSO BECOME STRONG...TO SEVERE QUITE QUICKLY AS THEY MOVE NORTHEAST INTO TAZEWELL AND MERCER COUNTIES. IN ADDITION...VERY HEAVY RAIN WILL ACCOMPANY ANY OF THE STRONGER THUNDERSTORMS. RAINFALL AMOUNTS OF UP TO TWO INCHES IN AN HOUR MAY ALSO PRODUCE SOME LOCALIZED FLASH FLOODING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JH
The Roanoke radar (KFCX), 46 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
5 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332655, 5332656, 5332660, 5332657, 5332658, 5332659, 5332661.